Send to:

Choose Destination
See comment in PubMed Commons below
Am J Alzheimers Dis Other Demen. 2012 Nov;27(7):468-73. doi: 10.1177/1533317512456450. Epub 2012 Aug 14.

Agitation and psychosis associated with dementia with lewy bodies exacerbated by modafinil use.

Author information

  • 1Department of Psychiatry, State University of Londrina, Brazil.


Dementia with Lewy bodies (DLB) is commonly associated with excessive daytime somnolence (EDS). Modafinil is a wakefulness-promoting agent that is considered to have limited interaction with the dopaminergic system. As individuals with DLB are predisposed to psychotic symptoms that might be exacerbated by dopaminergic stimulation, modafinil is considered to be an attractive option for the treatment of EDS in DLB. We describe 2 cases in which administration of modafinil exacerbated agitation and hallucinations in DLB, and we also review data that may explain the mechanisms underlying this effect. In both cases, psychotic symptoms emerged concomitantly with modafinil administration and remitted following its discontinuation. Although definitive data regarding the benefits and adverse effects of modafinil for the treatment of EDS in DLB await controlled prospective randomized studies, our observations warrant caution regarding its use in this context.

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Write to the Help Desk